Drug-Induced Liver Injury Clinical Practice Guidelines (2019)

European Association for the Study of the Liver

This is a quick summary of the guidelines without analysis or commentary. For more information, go directly to the guidelines by clicking the link in the reference.

May 06, 2019

Guidelines for drug-induced liver injury were published in March 2019 by the European Association for the Study of the Liver.[1]

Diagnosis

Classify drug-induced liver injury (DILI) as hepatocellular, cholestatic, or mixed according to the pattern of elevation of liver enzymes based on the first set of lab tests available.

When suspected, evaluate drug-induced autoimmune hepatitis (AIH) in detail. This includes causality assessment, serology, genetic tests, and liver biopsy.

A multidisciplinary team should make decisions regarding corticosteroid treatment of immune-mediated hepatitis associated with immune checkpoint inhibitors.

Consider a diagnosis of drug-induced secondary sclerosing cholangitis in patients with a cholestatic pattern of DILI with slow resolution of liver injury and characteristic changes in the biliary system.

Consider drugs such as amiodarone, methotrexate, tamoxifen, and the chemotherapeutic agents 5-fluorouracil and irinotecan as risk factors for fatty liver disease.

Withdraw drugs associated with nodular regenerative hyperplasia, as they may be considered risk factors.

In patients with suspected DILI, use tests for HCV-RNA and ant-HEV IgM (or HEV-RNA) to exclude acute hepatitis C and/or E.

Perform an abdominal ultrasound for all patients suspected of having DILI.

Consider liver biopsy in patients suspected of having DILI.

HLA genotyping may be used to support the diagnosis of DILI due to specific drugs or distinguish DILI from AIH.

Prognosis

A short administration of cholestyramine may be used to decrease the course of hepatotoxicity induced by very selected drugs, such as leflunomide and terbinafine.

Carnitine may be used to improve the course of valproate hepatotoxicity.

Management of Drug-Induced Acute Liver Failure

In case of drug-induced acute liver failure (ALF), consider liver transplantation as a therapeutic option.

Adults with idiosyncratic drug-induced ALF should receive NAC early in the course (coma grade I–II).

For more Clinical Practice Guidelines, go to Guidelines.

For more information, go to Drug-Induced Hepatotoxicity.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....